Iowa, 2016

Damaging Wind in Iowa, August 29, 2016

August 29, 2016 · NWS DVN · 1 event in 1 county or zone

A warm and humid air mass remained in place across eastern Iowa during the afternoon and early evening of August 29, 2016. Scattered showers and thunderstorms developed during the afternoon with one thunderstorm producing winds that belw down a healthy tree near DeWitt in Clinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm and humid air mass remained in place across eastern Iowa during the afternoon and early evening of August 29, 2016. Scattered showers and thunderstorms developed during the afternoon with one thunderstorm producing winds that belw down a healthy tree near DeWitt in Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 29, 2:13 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 29, 2:13 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 PM CDT MON AUG 29 2016

.SYNOPSIS...
Issued at 300 PM CDT Mon Aug 29 2016

18Z surface data has high pressure over the Great Lakes while a cold
front ran from northern Minnesota into northwest Nebraska. Dew
points were in the 60s and 70s from the Ohio Valley into the Plains
with 40s and 50s across the northern Plains.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 300 PM CDT Mon Aug 29 2016

Isolated to scattered convection will persist through late
afternoon. Due to the slow movement of the storms, locally heavy
rainfall is likely from the stronger storms. If these storms move
across areas that were hit with heavy rain last night, then
localized flooding will be possible.

The convection will persist into the evening hours and the threat of
locally heavy rainfall will continue through midnight. As the sun
sets, the showers and thunderstorms will slowly weaken.

After midnight, the showers and thunderstorms will continue to
decrease in areal coverage. At the same time patchy fog will begin
to develop due to light winds and high moisture levels in the lower
atmosphere. Although not certain, the possibility does exist for the
fog to become locally dense toward morning.

Tuesday, the cold front is forecast to move through the area. Patchy
fog will be possible shortly after sunrise but should dissipate by
mid-morning.

Isolated to scattered showers and some thunderstorms will slowly
increase in areal coverage during the late morning and afternoon
hours.

As new convection develops Tuesday afternoon, the possibility will
again exist for brief funnel clouds. The funnels will be most likely
during the initial updraft development of the new convection.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 300 PM CDT Mon Aug 29 2016

Tuesday Night and Wednesday...Scattered showers and storms are
possible at least through Wednesday morning before a cold front
finally pushes south into Missouri and southern Illinois. Weak
0-6 km shear of less than 25 kts and PWATs near or exceeding
1.75" are conducive for slow moving storms capable of producing
1-2"/hr rain rates, thereby posing a localized flash flood threat.

Rain coverage and timing: Since areal coverage should stay
isolated to scattered, there will likely be many areas that
receive little to no rainfall. The higher chances for rain by
Wednesday morning into the early afternoon are to the south of
I-80 ahead of the sfc front.

Wednesday Night through Saturday...Large Canadian high pressure
forecast to cross through Manitoba into Ontario and the Great
Lakes region. For E Iowa/NW Illinois, northeasterly winds will
advect in much drier air. Expect comfortable humidity levels for a
change and nice late summer/early fall weather - highs in the
70s/lows in the 50s.

Saturday Night through Monday...Sfc winds respond to increasing
pressure gradient over the Midwest by increasing out of the south.
This will be the first sign of a pattern change to more humid
conditions and chances for showers and storms. Although, chances
are fairly low until Monday when a cold front approaches from the
west. Forecast highs are in the 80s, dewpoints are well into the
60s or low 70s. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1237 PM CDT Mon Aug 29 2016

VFR conditions should be seen through 03z/30 but pockets of MVFR
conditions will be possible from diurnal clouds. If a TSRA affects
a TAF site then a period of MVFR/IFR conditions will be possible.
After 03z/30 conditions will slowly deteriorate to MVFR as patchy
fog develops across eastern Iowa/northern Illinois. The
possibility does exist for pockets of IFR/LIFR conditions prior to
sunrise Tuesday. After sunrise Tuesday, conditions will slowly
improve back to VFR.

&&

.HYDROLOGY...
Issued at 300 PM CDT Mon Aug 29 2016

Flood Warnings: Steady river level rises the past several days
have increased confidence in reaching minor flood stage at three
sites. Flood Watches were upgraded to Flood Warnings at Conesville
on the Cedar River, and at Gladstone and Burlington on the
Mississippi River.

Flood Watches: Lower confidence exists for other sites where the
forecast to reach minor flood stage is beyond 24 hours. Continued
the Flood Watch for Keithsburg and issued a new Flood Watch for
New Boston LD17, both on the Mississippi River.

On the Wapsipinicon River, decided not to issue a watch for
Dewitt because we are anticipating a river level fall to occur
before the rise that may bring it to minor flood stage toward the
end of this week. Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
HYDROLOGY...Uttech
Hazardous weather outlook, Aug 29, 3:06 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT MON AUG 29 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS
THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE HEAVY
RAINFALL AND LIGHTNING. AT THIS TIME SEVERE WEATHER IS NOT
EXPECTED.

RISES ON SEVERAL AREA RIVERS WILL CONTINUE THIS WEEK. MINOR FLOODING
IS POSSIBLE ON PORTIONS OF THE CEDAR AND WAPSIPINICON RIVERS...AS
WELL AS THE MISSISSIPPI DOWNSTREAM OF NEW BOSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT TODAY OR TONIGHT. HOWEVER...REPORTS OF
HEAVY RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.

SHEETS/GIBBS

In the hours before

Special weather statement, Aug 29, 1:47 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT MON AUG 29 2016

IAZ052-053-292100-
LINN-JONES-
INCLUDING THE CITIES OF...CEDAR RAPIDS...ANAMOSA
247 PM CDT MON AUG 29 2016

...SLOW MOVING THUNDERSTORMS...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS NEAR WALKER...TROY MILLS AND COGGON IN LINN
COUNTY...AND NEAR CENTER JUNCTION IN JONES COUNTY. THESE STORMS
WERE DRIFTING SLOWLY EASTWARD...AND WILL BRING TORRENTIAL RAIN
WITH LOCALIZED AMOUNTS OF 1 TO 3 INCHES LIKELY. THIS AMOUNT OF
HEAVY RAIN WILL PRODUCE PONDING OF WATER ON ROADWAYS AND LEAD TO
MINOR FLOODING OF DITCHES AND OTHER POORLY DRAINED AREAS...WITH
RISES ON SMALL STREAMS AND CREEKS POSSIBLE. IF YOU ENCOUNTER WATER
OVER A ROADWAY...DO NOT DRIVE INTO IT. IN ADDITION TO THE HEAVY
RAIN...VISIBILITIES WILL BE GREATLY REDUCED. THE STRONGEST STORMS
MAY ALSO BE CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH AND
HAIL UP TO NICKEL SIZE.
Local storm report, Aug 29, 1:48 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       SSE WALKER              42.28N 91.78W
08/29/2016  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL SINCE 1 PM.

&&

DC
Special weather statement, Aug 29, 1:56 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
256 PM CDT MON AUG 29 2016

ILC073-131-292130-
HENRY-MERCER-
256 PM CDT MON AUG 29 2016

...AN AREA OF THUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT
SOUTHWESTERN HENRY AND SOUTHEASTERN MERCER COUNTIES UNTIL 430 PM
CDT...

AT 253 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINS WERE CLUSTERED
ACROSS THE SOUTHEAST HALF OF MERCER COUNTY...MOVING NORTHEAST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE...
BURGESS...VIOLA...WOODHULL...ALPHA...SEATON...NORTH HENDERSON...NEW
WINDSOR...ALEXIS...OPHIEM...GRIFFIN...GILCHRIST AND SUNBEAM.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4115 9044 4107 9044 4106 9047 4107 9077
      4111 9089 4130 9037 4115 9026
TIME...MOT...LOC 1953Z 230DEG 6KT 4114 9055

BROOKS
Special weather statement, Aug 29, 2:11 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
311 PM CDT MON AUG 29 2016

ILC195-292145-
WHITESIDE-
311 PM CDT MON AUG 29 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WHITESIDE
COUNTY UNTIL 445 PM CDT...

AT 309 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER EAST
CENTRAL WHITESIDE COUNTY, OVER ROCK FALLS AND COMO. THE STORMS ARE
NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
STERLING...ROCK FALLS...AGNEW...YEOWARD ADDITION...DOUGLAS PARK...
GALT...WHITESIDE COUNTY AIRPORT...GRIMES ADDITION AND COMO.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 34 AND 44.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4165 8973 4178 8984 4183 8963 4166 8963
TIME...MOT...LOC 2009Z 150DEG 1KT 4173 8969

BROOKS
Special weather statement, Aug 29, 2:17 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
317 PM CDT MON AUG 29 2016

IAC045-163-292045-
CLINTON-SCOTT-
317 PM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON AND NORTH
CENTRAL SCOTT COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LONG
GROVE...OR 12 MILES NORTH OF DAVENPORT...MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELDRIDGE...DEWITT...LONG GROVE...GRAND MOUND...DONAHUE...WELTON...
PARK VIEW...SCOTT COUNTY PARK AND CLINTON COUNTY FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4163 9056 4166 9072 4193 9070 4192 9045
TIME...MOT...LOC 2016Z 190DEG 35KT 4174 9061

05
Local storm report, Aug 29, 2:18 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             ELDRIDGE                41.64N 90.57W
08/29/2016  M0.50 INCH       SCOTT              IA   NWS EMPLOYEE

            OCCASIONAL PIECES OF HALF INCH HAIL

&&

DC

The radar

The Quad Cities radar (KDVN), 17 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 29, 2:37 PM CST
Where
Scott County, 0.69 mi N of Gambrill
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.760, -90.550

A COOP Observer that a healthy tree was blown down at their residence during a thunderstorm. Time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658068.